ContentsSynopsisCodesDifferential Diagnosis & PitfallsBest TestsDrug Reaction DataReferences
Potentially life-threatening emergency
Sympatholytic syndrome
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Sympatholytic syndrome

Print Images (1)
Other Resources UpToDate PubMed

Synopsis

The sympatholytic toxidrome is a combination of physical findings that are characteristic of overdose of certain classes of drugs. Beta blockers, calcium-channel blockers, and alpha2-agonists are associated with this toxidrome.

The primary symptoms of the sympatholytic toxidrome are bradycardia, hypotension, and decreased respiratory rate. Patients may sometimes also present with altered mental status, dry skin, and miosis.

Treatment depends on the particular drug causing the overdose. For example, glucagon and calcium can be given for beta-blocker and calcium-channel blocker overdoses, respectively. IV fluids and vasopressors are frequently used to maintain adequate blood pressure.

Codes

ICD10CM:
T44.8X1A – Poisoning by centrally-acting and adrenergic-neuron-blocking agents, accidental (unintentional), initial encounter

SNOMEDCT:
218842006 – Adverse reaction to sympatholytic

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 09/19/2018
Copyright © 2019 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Sympatholytic syndrome
Print 1 Images
Sympatholytic syndrome : Coma, Orthostatic hypotension, Drowsiness, Presyncope, HR decreased, BP decreased
Copyright © 2019 VisualDx®. All rights reserved.